The word and riemannian metrics on lattices of semisimple groups

Alexander Lubotsky; Shahar Mozes; Madabusi S. Raghunathan

Publications Mathématiques de l'IHÉS (2000)

  • Volume: 91, page 5-53
  • ISSN: 0073-8301

How to cite


Lubotsky, Alexander, Mozes, Shahar, and Raghunathan, Madabusi S.. "The word and riemannian metrics on lattices of semisimple groups." Publications Mathématiques de l'IHÉS 91 (2000): 5-53. <>.

author = {Lubotsky, Alexander, Mozes, Shahar, Raghunathan, Madabusi S.},
journal = {Publications Mathématiques de l'IHÉS},
keywords = {real semisimple Lie group; lattice; word metric},
language = {eng},
pages = {5-53},
publisher = {Institut des Hautes Études Scientifiques},
title = {The word and riemannian metrics on lattices of semisimple groups},
url = {},
volume = {91},
year = {2000},

AU - Lubotsky, Alexander
AU - Mozes, Shahar
AU - Raghunathan, Madabusi S.
TI - The word and riemannian metrics on lattices of semisimple groups
JO - Publications Mathématiques de l'IHÉS
PY - 2000
PB - Institut des Hautes Études Scientifiques
VL - 91
SP - 5
EP - 53
LA - eng
KW - real semisimple Lie group; lattice; word metric
UR -
ER -


  1. [Be] H. BEHR, Endliche Erzangbarkeit arithmetischer Gruppen über Functionenkörpern, Invent. Math. 7 (1969), 1-32. Zbl0169.34802MR39 #213
  2. [Bo] A. BOREL, Introduction aux Groupes arithmétiques, Hermann, 1969. Zbl0186.33202MR39 #5577
  3. [BT1] A. BOREL, J. TITS, Groupes réductifs, Publ. Math. IHES, 27 (1965), 55-110. Zbl0145.17402MR34 #7527
  4. [BT2] A. BOREL, J. TITS, Éléments unipotents et sous-groupes paraboliques de groupes réductifs, Invent. Math. 12 (1971), 95-104. Zbl0238.20055MR45 #3419
  5. [GR] H. GARLAND and M. S. RAGHUNATHAN, Fundamental domains for lattices in R-rank one semisimple Lie groups, Ann. of Math., 92 (1970), 279-326. Zbl0206.03603MR42 #1943
  6. [Gr1] M. GROMOV, Hyperbolic groups, 8 (1980), Springer-Verlag, in “Essays in Group Theory”, Ed. S. M. Gersten, M.S.R.I. series. Zbl0634.20015MR89e:20070
  7. [Gr2] M. GROMOV, Asymptotic invariants of infinite groups, Geometric Group Theory, Proceedings of the symposium held in Sussex, July 1991, vol. 2. Eds. G. A. Niblo and M. A. Roller. LMS, Lecture Notes series 182, Cambridge University Press, 1993. Zbl0841.20039
  8. [Ha1] G. HARDER, Minkowskische Reductions Theorie über Functionenkörpern, Invent. Math. 7 (1969), 33-54. Zbl0242.20046MR44 #1667
  9. [Ha2] G. HARDER, Über die Galoiskohomologie halbeinfacher algebraicher Gruppen, III, J. Reine Angew. Math. 274/275 (1975), 125-138. Zbl0317.14025MR52 #3352
  10. [Ja] G. J. JANUSZ, Algebraic Number Fields, Academic Press, 1973. Zbl0307.12001MR51 #3110
  11. [Kn] M. KNESER, Schwache Approximation in Algebraische Gruppen, Colloque sur la théorie de groupes algébriques, Bruxelles, Louvain, Paris (1962), 41-52. Zbl0171.29102
  12. [Ko] B. KOSTANT, Lie algebra cohomology and the generalized Borel-Weil theorem, Ann. of Math. 74 (1961), 329-386. Zbl0134.03501MR26 #265
  13. [Lu] A. LUBOTZKY, Lattices in rank one Lie groups over local fields, Geometric and Functional Analysis 1 (1991), 405-431. Zbl0786.22017MR92k:22019
  14. [LMR] A. LUBOTZKY, S. MOZES and M. S. RAGHUNATHAN, Cyclic subgroups of exponential growth and metrics on discrete groups, C. R. Acad. Sci. Paris, Série I, 317 (1993), 735-740. Zbl0786.22016MR94m:22009
  15. [Ma] G. A. MARGULIS, Discrete Subgroups of Semisimple Lie Groups, Springer-Verlag, 1990. Zbl0732.22008
  16. [PR] V. PLATONOV, A. RAPINCHUK, Algebraic Groups and Number Theory, New York, Academic Press, 1994. Zbl0841.20046MR95b:11039
  17. [Ra1] M. S. RAGHUNATHAN, Discrete Subgroups of Lie Groups, Springer-Verlag, 1968. 
  18. [Ra2] M. S. RAGHUNATHAN, Discrete subgroups of algebraic groups over local fields of positive characteristics, Proc. Indian Acad. Sci. (Math. Sci.) 99 (1989), 127-146. Zbl0689.22004MR91a:22010
  19. [Se] J.-P. SERRE, Trees, Springer-Verlag, 1980. Zbl0548.20018MR82c:20083
  20. [St] R. STEINBERG, Lectures on Chevalley Groups, Yale University, 1968. MR57 #6215
  21. [Th] W. P. THURSTON, Groups, tilings and finite state automata, Lecture notes, AMS colloquium lectures (1990). 
  22. [Ti1] J. TITS, Free subgroups in linear groups, J. of Algebra 20 (1972), 250-270. Zbl0236.20032MR44 #4105
  23. [Ti2] J. TITS, Classification of Algebraic Simple Groups, Algebraic Groups and Discontinuous Groups, Proc. Symp. Pure Math. No 9, AMS Providence (1966). Zbl0238.20052
  24. [Ve] T.N. VENKATARAMANA, On super-rigidity and arithmeticity of lattices in semisimple groups, Invent. Math. 92 (1988), 255-306. Zbl0649.22008MR89c:20073

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.